Kansas, 2007Dense Fog in Kansas, September 9, 2007
September 9, 2007 · NWS TOP · 2 events in 2 counties and zones
Dense fog developed across Coffey and Anderson Counties in east central Kansas during the early morning hours of September 9th. Moisture pooled and winds sharply dropped off ahead of a weak cold frontal boundary, which helped the dense fog to develop.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dense fog developed across Coffey and Anderson Counties in east central Kansas during the early morning hours of September 9th. Moisture pooled and winds sharply dropped off ahead of a weak cold frontal boundary, which helped the dense fog to develop. Once the cold front passed through the region, winds picked up out of the north and mixing helped lift the fog. Local law enforcement and storm spotters reported adverse driving conditions when visibilities were at their lowest. Fortunately, no accidents were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 8, 2:23 PM CST, 10 hours 32 minutes earlier.
Area forecast discussion, Sep 8, 2:23 PM CST, 10 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
323 PM CDT SAT SEP 8 2007
.DISCUSSION...
TONIGHT-TOMORROW NIGHT...FRONTAL BOUNDARY ALONG KS/OK BORDER WILL
DIP SLIGHTLY SOUTHWARD OVERNIGHT...AND SHORTWAVES TRACKING ACROSS OK
LOOK TO REMAIN SOUTH OF THE CWA. PERSISTENT E/NERLY WINDS THROUGH
THE PERIOD HELP TO ADVECT DRY AIR INTO THE REGION. AS A
RESULT...KEPT EAST CENTRAL KANSAS DRY THROUGH TOMORROW NIGHT.
BUT...WEAK BOUNDARY EXTENDING FROM SFC LOW OVER CENTRAL SD PROVIDES
ENOUGH LIFT OVER NE/W KS FOR SHOWERS TONIGHT. MAIN CONCERN WILL BE
IF SHOWERS ARE ABLE TO SUSTAIN THEMSELVES ENOUGH TO MAKE IT INTO THE
NW PART OF THE CWA. DO NOT EXPECT THEM TO DO SO DUE TO LACK OF DEEP
MOISTURE. ATTM...08/12Z NAM A BIT MORE ROBUST WITH LOW LEVEL
MOISTURE OVER CENTRAL/NORTHERN KS THAN 08/12Z GFS...AND BOTH DEPICT
A STRATUS DECK OVERSPREADING SAID PORTIONS OF KS SUNDAY MORNING.
USED SOMEWHAT OF A BLEND OF THE NAM AND GFS...BUT FAVORED NAM
SOLUTION. WEAK ISENTROPIC LIFT ON 300K SURFACE MAY BRING SOME
SHOWERS TO THE NORTHERN TIER OF COUNTIES BEGINNING LATE SUNDAY
AFTERNOON AHEAD OF THE MAIN FRONT AND ROCKIES SHORTWAVE COMING
THROUGH OVERNIGHT SUN/MON. STRATUS MAY HINDER EARLY WARM-UP OVER NC
KANSAS...AND KEPT TEMPERATURES A BIT COOLER THAN GUIDANCE WHERE THE
MOST CLOUD COVER IS EXPECTED.
EK
SUNDAY NIGHT THROUGH TUESDAY...BEHIND THE LEADING FRONTAL BOUNDARY
COLDER AIR SURGES SOUTH THROUGH THE HIGH PLAINS AHEAD OF A STRONG
SHORTWAVE PUSHING OUT OF NORTHWEST CANADA AND INTO THE CENTRAL
PLAINS FOR SUNDAY NIGHT AND MONDAY. FEEL THAT WITH THE STATIONARY
FRONTAL BOUNDARY OFF TO THE SOUTH...DEEP MOISTURE WILL REMAIN SOUTH
OF THE CWA AND PRECIPITATION WILL DEVELOP WELL BEHIND THE FRONT.
GFS/NAM CONTINUE TO INDICATE BAROCLINIC CYCLOGENESIS ALONG THE
STATIONARY FRONTAL BOUNDARY TO THE SOUTH. FEEL MOST CONFIDENT ABOUT
PRECIPITATION ONCE AN INVERTED TROUGH/LOW DEVELOPS NEAR NORTHEASTERN
OK BRINGING GULF MOISTURE INTO EASTERN KS ALONG THE BOUNDARY OF
DEEPER CANADIAN AIR MOVING SOUTHEAST THROUGH THE FORECAST AREA.
WITH THE STRONG SHORTWAVE OFF TO THE WEST HEIGHT FALLS WILL BE
RELATIVELY WEAK OVER EASTERN KS WHILE GOOD ISENTROPIC LIFT DEVELOPS
SHOWERS OVER THE CWA. WITH RELATIVELY WARM AIR ALOFT COMPARED TO
BETTER LOW LEVEL COLD AIR ADVECTION...THINK CONVECTIVE CHANCES ARE
SMALL...SO HAVE KEPT CONVECTION LIMITED TO SLIGHT CHANCE/ISOLATED
WORDING. FEEL BEST CHANCE OF PRECIPITATION IS MONDAY WHEN THE
GFS/EUROPEAN HAVE CONSISTENTLY BROUGHT THE CANADIAN AIRMASS SOUTH.
FOR NOW...COMPLETELY DISCOUNTING 12Z NAM SOLUTION AFTER 00Z MONDAY
AS IT IS THE ONLY SOLUTION THAT DEVELOPS A DEEP CUT OFF UPPER LEVEL
LOW WITH THE SHORTWAVE AND DELAYS THE BEST PRECIPITATION CHANCES
UNTIL TUESDAY NIGHT.
WEDNESDAY THROUGH SATURDAY...BEHIND THE STRONG SHORTWAVE SUBSIDENCE
WILL END PRECIPITATION FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA BY
TUESDAY AFTERNOON. SUBSIDENCE SEEMS TO HOLD OVER THE CENTRAL PLAINS
ON WEDNESDAY WHILE LEE SIDE TROUGHING DEVELOPS OVER THE HIGH PLAINS
AND BRINGS SOUTHERLY FLOW BACK THROUGH THE PLAINS. WEDNESDAY LOOKS
TO BE A DAY FOR MOISTURE RECOVERY THROUGH THE PLAINS WITH PERSISTENT
SOUTHERLY FLOW. WEDNESDAY NIGHT THE GFS/EUROPEAN CONTINUES TO BRING
A SHORTWAVE CLIPPER SYSTEM THROUGH THE NORTHERN PLAINS AND INTO THE
GREAT LAKES WEDNESDAY NIGHT. THIS WILL SEND A FRONTAL BOUNDARY
SOUTH THROUGH THE NORTHERN PLAINS...HOWEVER IT LOOKS AS THOUGH THIS
FRONT WILL STALL OUT NORTH OF THE CWA WITH CLIPPER ENERGY MOVING OFF
TO THE EAST. WITH THE BOUNDARY REMAINING NORTH MOISTURE WILL
CONTINUE TO PUSH SLOWLY INTO THE FORECAST AREA DURING THE DAY
THURSDAY. AFTER THURSDAY THE GFS/EUROPEAN BEGIN TO DIFFER ON LARGE
SCALE FEATURES WHICH GREATLY COMPLICATES THE FORECAST. BOTH MODELS
BRING A STRONG UPPER LEVEL TROUGH SOUTH OUT OF NORTHWEST
CANADA...BUT BASED ON THE STRENGTH OF UPPER LEVEL RIDGING OVER THE
WESTERN CONUS THIS TROUGH...AND ATTENDANT COLD...CANADIAN
AIRMASS...WILL EITHER SLIDE SOUTH THROUGH THE CENTRAL PLAINS...OR
PULL THROUGH THE NORTHERN PLAINS AND THEN INTO THE OHIO VALLEY.
NEEDLESS TO SAY THE DIFFERENCE IN PLACEMENT OF THIS TROUGH WILL HAVE
A LARGE IMPACT ON THE WEATHER TOWARDS THE END OF THE WEEK AND INTO
THE WEEKEND. THE MOST CONSISTENT FEATURE IS THE APPROACH AT LEAST
OF A FRONTAL BOUNDARY ASSOCIATED WITH THE CANADIAN AIRMASS TOWARDS
THE CWA ON FRIDAY. IF THE 12Z EUROPEAN VERIFIES THE CANADIAN
AIRMASS PUSHES INTO THE OHIO VALLEY...AND THE COLD FRONT WILL LIKELY
STALL OUT SOMEWHERE OVER EASTERN KS ON FRIDAY. IF THE 12Z GFS
VERIFIES CANADIAN AIR INVADES THE CENTRAL PLAINS PUSHING THE COLD
FRONT WELL SOUTH INTO THE SOUTHERN PLAINS AND DROPPING TEMPERATURES
10-15 DEGREES BELOW HPC GUIDANCE. REGARDLESS OF THE SOLUTION BOTH
THE GFS AND THE EUROPEAN BRING A FRONT AT LEAST INTO NORTHEASTERN KS
ON FRIDAY...SO HAVE GONE WITH MENTION OF RAIN SHOWERS THURSDAY NIGHT
INTO FRIDAY AND FRIDAY NIGHT IN THE EXTENDED FORECAST. AT THIS TIME
WITH REGARDS TO TEMPERATURES REMAINED NEAR HPC GUIDANCE WITH MAX
TEMPERATURES IN THE UPPER 60S TO LOWER 70S AS THERE IS GREAT
VARIATION IN OPERATIONAL GFS AND EUROPEAN MODEL RUNS.
DC
&&
.AVIATION...
TROPICAL SYSTEM MOVING OFF TO THE EAST THIS AFTERNOON WILL BRING
ONLY SOME HIGH CIRRUS TO THE TAF SITES INTO EARLY EVENING. FOR
TONIGHT THROUGH SUNDAY MORNING EXPECTING RELATIVELY WEAK EAST WINDS
TO SHIFT TO THE NORTHEAST FOR THE BALANCE OF THE EVENING. COLD FRONT
TO THE NORTHWEST ACROSS NORTHWEST NEBRASKA WILL MOVE SOUTH OVERNIGHT
AND INTO THE KMHK AREA TOWARD 11Z...THEN INTO THE KTOP AND KFOE
SITES BY 13Z. FORECAST SOUNDINGS AND LOW LEVEL RH PROGS SUGGEST SOME
MVFR CIGS NEAR 1200 FT IN THE KMHK VICINITY AFTER FROPA. FURTHER
EAST MOISTURE WILL BE LIMITED AND THUS EXPECT A CONTINUATION OF VFR
THROUGH 18Z.
JW
&&
.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Sep 8, 3:06 PM CST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
406 PM CDT SAT SEP 8 2007
KSZ008>012-020>024-026-034>040-054>056-058-059-092115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
406 PM CDT SAT SEP 8 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTH CENTRAL
KANSAS SUNDAY NIGHT. THUNDERSTORM CHANCES WILL SPREAD SOUTHEAST TO
INCLUDE THE ENTIRE OUTLOOK AREA MONDAY AND MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD NOT BE NEEDED TONIGHT.
Dense Fog, Anderson
- When
- September 9, 12:55 AM CST to 7:00 AM CST
- Where
- Anderson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
Dense fog was reported across the county by local law enforcement. Visibilites were generally in the 1/4 to 1/2 mile range through the duration of the event, but periodically dropped down below 1/4 mile.
Dense Fog, Coffey
- When
- September 9, 12:58 AM CST to 7:30 AM CST
- Where
- Coffey forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.237, -95.734 (the zone’s center; the record gives no point)
Dense fog was reported across the county by local law enforcement. Visibilites were generally in the 1/4 to 1/2 mile range through the duration of the event, but periodically dropped down below 1/4 mile.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Massachusetts, September 9, 2007$180,000 · 87 kt wind · 1 event
- Flash Flooding in Arkansas, September 9, 2007$150,000 · 3 events
- Flash Flooding in Oklahoma, September 9, 2007$50,000 · 4 events
- Flash Flooding in Texas, September 9 to 10, 2007$25,000 · 7 events
- Flood and Heavy Rain in Oklahoma, September 9 to 10, 2007$20,000 · 3 events
- Flash Flooding and Damaging Wind in Texas, September 9, 2007$16,000 · 56 kt wind · 3 events
- Flash Flood in Texas, September 9, 2007$15,000 · 1 event
- Flash Flooding and Hail in New Mexico, September 9, 2007$1,000 · 1 in hail · 4 events
- Storm Surge and Flood in North Carolina, September 9, 2007$5,000 · 3 events
- Waterspouts in South Atlantic Coastal Waters, September 9, 20072 events
- Flash Flood in New Mexico, September 9, 20071 event
- Flood in Texas, September 9, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59834, 59835.